Alert archive / Louisiana / Wind Advisories in 2023
Wind Advisory 17, NWS Lake Charles, LA
NWS Lake Charles, LA issued this wind advisory at Dec 9, 2023, 3:00 PM CST for Jefferson County, Orange County, Texas; 12 parishes in Louisiana. It took effect at Dec 10, 2023, 12:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2023, 3:00 PM CST (21:00 UTC)
- In effect from
- Dec 10, 2023, 12:00 AM CST
- Expired
- Dec 10, 2023, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Lake Charles, LA
Counties Acadia Parish, LA, Avoyelles Parish, LA, Calcasieu Parish, LA, Cameron Parish, LA, Evangeline Parish, LA, Iberia Parish, LA, Jefferson Davis Parish, LA, Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA, Vermilion Parish, LA, Jefferson County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 65 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
506 WWUS74 KLCH 092100 NPWLCH URGENT - WEATHER MESSAGE National Weather Service Lake Charles LA 300 PM CST Sat Dec 9 2023 LAZ029-032-033-044-045-055-073-074-141>143-152>154-241>243- 252>254-TXZ515-516-615-616-101400- /O.NEW.KLCH.WI.Y.0017.231210T0600Z-231210T1800Z/ Avoyelles-Evangeline-St. Landry-Lafayette-Upper St. Martin- Lower St. Martin-West Cameron-East Cameron-Northern Calcasieu- Northern Jefferson Davis-Northern Acadia-Upper Vermilion- Upper Iberia-Upper St. Mary-Southern Calcasieu- Southern Jefferson Davis-Southern Acadia-Lower Vermilion- Lower Iberia-Lower St. Mary-Upper Jefferson-Northern Orange- Lower Jefferson-Southern Orange- Including the cities of Effie, Marksville, Bunkie, Cottonport, Simmesport, Mansura, Ville Platte, Beaver, St. Landry, Mamou, Reddell, Lawtell, Opelousas, Eunice, Lafayette, Breaux Bridge, Cade, St. Martinville, Stephensville, Johnson Bayou, Hackberry, Grand Lake, Klondike, Cameron, Creole, Grand Chenier, Rutherford Beach, De Quincy, Moss Bluff, Sulphur, Westlake, Vinton, Hathaway, Jennings, Topsy, Fenton, Welsh, Elton, Crowley, Rayne, Branch, Church Point, Iota, Gueydan, Meaux, Kaplan, Maurice, New Iberia, Jeanerette, Morgan City, Centerville, Franklin, Patterson, Berwick, Bayou Vista, Lake Charles, Carlyss, Bell City, Hayes, Iowa, Lake Arthur, Morse, Abbeville, Intracoastal City, Forked Island, Avery Island, Burns Point, Cypremort Point, Beaumont, China, Mauriceville, Nederland, Port Arthur, Sea Rim State Park, Sabine Pass, Orange, Bridge City, and Vidor 300 PM CST Sat Dec 9 2023 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST SUNDAY... * WHAT...North winds 20 to 25 mph with gusts up to 30 mph expected. * WHERE...Portions of central, south central and southwest Louisiana and southeast Texas. * WHEN...From midnight tonight to noon CST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
128 WWUS74 KLCH 100924 NPWLCH URGENT - WEATHER MESSAGE National Weather Service Lake Charles LA 324 AM CST Sun Dec 10 2023 LAZ029-032-033-044-045-055-073-074-141>143-152>154-241>243- 252>254-TXZ515-516-615-616-101800- /O.CON.KLCH.WI.Y.0017.000000T0000Z-231210T1800Z/ Avoyelles-Evangeline-St. Landry-Lafayette-Upper St. Martin- Lower St. Martin-West Cameron-East Cameron-Northern Calcasieu- Northern Jefferson Davis-Northern Acadia-Upper Vermilion- Upper Iberia-Upper St. Mary-Southern Calcasieu- Southern Jefferson Davis-Southern Acadia-Lower Vermilion- Lower Iberia-Lower St. Mary-Upper Jefferson-Northern Orange- Lower Jefferson-Southern Orange- Including the cities of Effie, Marksville, Bunkie, Cottonport, Simmesport, Mansura, Ville Platte, Beaver, St. Landry, Mamou, Reddell, Lawtell, Opelousas, Eunice, Lafayette, Breaux Bridge, Cade, St. Martinville, Stephensville, Johnson Bayou, Hackberry, Grand Lake, Klondike, Cameron, Creole, Grand Chenier, Rutherford Beach, De Quincy, Moss Bluff, Sulphur, Westlake, Vinton, Hathaway, Jennings, Topsy, Fenton, Welsh, Elton, Crowley, Rayne, Branch, Church Point, Iota, Gueydan, Meaux, Kaplan, Maurice, New Iberia, Jeanerette, Morgan City, Centerville, Franklin, Patterson, Berwick, Bayou Vista, Lake Charles, Carlyss, Bell City, Hayes, Iowa, Lake Arthur, Morse, Abbeville, Intracoastal City, Forked Island, Avery Island, Burns Point, Cypremort Point, Beaumont, China, Mauriceville, Nederland, Port Arthur, Sea Rim State Park, Sabine Pass, Orange, Bridge City, and Vidor 324 AM CST Sun Dec 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...North winds 15 to 25 mph with gusts up to 35 mph. * WHERE...Portions of central, south central and southwest Louisiana and southeast Texas. * WHEN...Until noon CST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
033 WWUS74 KLCH 101800 NPWLCH URGENT - WEATHER MESSAGE National Weather Service Lake Charles LA 1200 PM CST Sun Dec 10 2023 LAZ029-032-033-044-045-055-073-074-141>143-152>154-241>243- 252>254-TXZ515-516-615-616-101900- /O.EXP.KLCH.WI.Y.0017.000000T0000Z-231210T1800Z/ Avoyelles-Evangeline-St. Landry-Lafayette-Upper St. Martin- Lower St. Martin-West Cameron-East Cameron-Northern Calcasieu- Northern Jefferson Davis-Northern Acadia-Upper Vermilion- Upper Iberia-Upper St. Mary-Southern Calcasieu- Southern Jefferson Davis-Southern Acadia-Lower Vermilion- Lower Iberia-Lower St. Mary-Upper Jefferson-Northern Orange- Lower Jefferson-Southern Orange- Including the cities of Effie, Marksville, Bunkie, Cottonport, Simmesport, Mansura, Ville Platte, Beaver, St. Landry, Mamou, Reddell, Lawtell, Opelousas, Eunice, Lafayette, Breaux Bridge, Cade, St. Martinville, Stephensville, Johnson Bayou, Hackberry, Grand Lake, Klondike, Cameron, Creole, Grand Chenier, Rutherford Beach, De Quincy, Moss Bluff, Sulphur, Westlake, Vinton, Hathaway, Jennings, Topsy, Fenton, Welsh, Elton, Crowley, Rayne, Branch, Church Point, Iota, Gueydan, Meaux, Kaplan, Maurice, New Iberia, Jeanerette, Morgan City, Centerville, Franklin, Patterson, Berwick, Bayou Vista, Lake Charles, Carlyss, Bell City, Hayes, Iowa, Lake Arthur, Morse, Abbeville, Intracoastal City, Forked Island, Avery Island, Burns Point, Cypremort Point, Beaumont, China, Mauriceville, Nederland, Port Arthur, Sea Rim State Park, Sabine Pass, Orange, Bridge City, and Vidor 1200 PM CST Sun Dec 10 2023 ...WIND ADVISORY HAS EXPIRED... Sustained wind speeds have decreased below Wind Advisory Criteria. A few gusts to 25 MPH are still possible through the next few hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this wind advisory went out at Dec 9, 11:11 AM CST, 3 hours 49 minutes earlier.
Area forecast discussion, Dec 9, 11:11 AM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1111 AM CST Sat Dec 9 2023
...New UPDATE, AVIATION, MARINE...
.UPDATE...
Wx map shows the southwest to northeast oriented strong cold front
moving through the ArkLaTex through Central Texas. Temperatures
ahead of the front, particularly across our region, are in the
mid to upper 70s, with dewpoints in the lower 70s. The Gulf
moisture being advected north by the south to south-southwest
winds around 10-15 mph. Behind the cold front, temperatures and
dewpoints in the 50s. Radar not showing much activity yet, with a
patch of showers off the South Central Louisiana coast. The Storm
Prediction Center continues a Marginal Risk (Level 1 of 5) across
parts of Southeast Texas and most of Louisiana, with the Slight
Risk (Level 2 of 5) over Central Louisiana parishes of Rapides,
Avoyelles, as well as northern Evangeline and St. Landry parishes.
The greatest threat of severe weather will be damaging winds,
although large hail and a possible tornado cannot be ruled out,
especially if any supercells develop ahead of the front in the
warm sector. NWS Lake Charles, LA will be doing a special 18z
sounding to further assist in the severe weather threat.
08/DML
&&
.SHORT TERM...
(Today through Monday night)
Issued at 330 AM CST Sat Dec 9 2023
Saturday morning surface analysis shows a cold front draped from
southern Missouri across north Texas, with an area of low pressure
situated along the front near the DFW region. Aloft, a large
longwave trough dominates the majority of the country, currently
extending from Minnesota to the Rio Grande Valley. Surface obs
across the region this morning show a very warm and moist airmass
overhead, with both temperatures and dewpoints in the 60s area-
wide.
The central CONUS mid/upper level trough will deepen and progress
eastward today. As it does so it will give the cold front to our
north a push south, with the front expected to make its way
through the forecast area this evening/tonight. Ahead of this
front, onshore flow will continue to advect moisture inland with dewpoints
forecasted to remain in the 60s to low 70s areawide today.
By this afternoon, increasing lift/instability associated with
the approaching front should begin to tap into the ample moisture
overhead to produce at least some isolated to scattered shower
activity in its advance. Then as the front draws closer this
evening into tonight convection should begin to increase in both
coverage and intensity. Along the boundary some strong storms will
be possible, with a Slight Risk (2 out of 5) of severe weather
outlined for our northern most CENLA parishes and a Marginal Risk
(1 out of 5) elsewhere. The main threat with these storms will be
damaging wind gusts however, some hail and an isolated tornado or
two cannot be ruled out particularly for the Slight Risk area.
Following the frontal passage tonight convection with come to an
end and strong north winds will develop advecting a much colder
and drier airmass into the region for the second half of the
weekend. Lows will fall into the 40s tomorrow morning, while
strong CAA will keep afternoon highs in the mid to upper 50s
areawide amid ample sunshine. Surface high pressure will then
settle overhead tomorrow afternoon into tomorrow night, allowing
winds to relax. This will provide ideal radiational cooling
conditions for Sun night/Mon morning, with lows expected to fall
into the 28-32 degree range for much of the region north of I-10,
with lows in the mid to upper 30s elsewhere. High pressure
overhead will then provide a pleasant and cool start to the work
week, with sunny skies and highs around 60 degrees expected
areawide for Monday.
17
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 330 AM CST Sat Dec 9 2023
Tuesday through Thursday, expect easterly/northeasterly flow as
strong sfc high pressure remains entrenched across the Ohio Valley.
This will also help keep plenty of clouds around and daytime highs
generally in the lower and middle 60s. Sfc winds may also be breezy
at times due to the pressure gradient across the region.
Late week and into the weekend, confidence is increasing of a more
active weather pattern across the Gulf Coast. However confidence is
low in details, as a closed low meanders east/northeast from the
desert SW. This may eventually result in cyclogenesis across the
western gulf with increasing precip chances. It will all be
dependent on how the closed low/trof ejects from the desert SW and
interaction with gulf moisture. We will keep an eye on this as it
comes into better focus into next week.
78
&&
.AVIATION...
(18Z TAFS)
SHRA expected to increase this afternoon over Acadiana. Expect
south southwest winds 10-14 kts with gusts over 20 kts. By 00z,
the cold front expected to be approaching AEX/BPT with a line of
+TSRA forming. Best chances of +TSRA with wind gusts around 20-35
kts: at AEX/BPT 23z-02z, LCH 00z-03z, LFT/ARA 02z-05z. Behind the
cold front, northwest winds around 17-19 kts with gusts 25-30 kts
expected overnight into Sunday. Ceilings will gradually lift
during the early morning hours, with clearing after daybreak.
08/DML
&&
.MARINE...
Moderate onshore winds will continue through this evening. A
strong cold front will move through the region tonight, bringing
widespread showers and thunderstorms along with the possibility
for severe wind gusts and frequent cloud to water lightning. The
main marine concern will be after the frontal passage from late
tonight through tomorrow as strong north winds and building seas
develop in its wake. Sustained winds near 25 to 30 knots with
gusts 35 to 40 knots can be expected across the coastal waters,
with slightly lower values across the coastal lakes and bays.
With the strong offshore flow, water will be pushed away from the
coast and low water conditions of -1.0 to -2.0 Mean Lower Low
Water can be expected for the coastal lakes and bays, with a Low
Water Advisory in effect. Conditions will begin to improve
tomorrow night as high pressure builds in behind the front with
rapidly decreasing winds and lowering seas expected as we head
into the work week.
08/DML
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 79 42 56 28 / 70 90 0 0
LCH 76 46 58 33 / 60 90 0 0
LFT 78 49 56 33 / 60 80 0 0
BPT 78 47 58 34 / 50 80 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 9 PM this evening to noon CST Sunday
for GMZ430-432-435-436.
Low Water Advisory from midnight tonight to noon CST Sunday for
GMZ430-432-435-436.
Gale Warning from 9 PM this evening to noon CST Sunday for
GMZ450-452-455-470-472-475.
Small Craft Advisory from noon to 9 PM CST Sunday for GMZ450-452-
455-470-472-475.
&&
SHORT TERM...08
LONG TERM....78
AVIATION...08The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 5:05 PM CST | Special Weather Statement | LCH | Tyler | 40 min |
| Dec 9, 5:13 PM CST | Severe Thunderstorm Warning | LCH | Tyler | 32 min |
| Dec 9, 5:18 PM CST | Special Weather Statement | LCH | Hardin | 27 min |
| Dec 9, 5:42 PM CST | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 48 min |
| Dec 9, 5:47 PM CST | Special Weather Statement | LCH | Tyler | 43 min |
| Dec 9, 5:54 PM CST | Special Weather Statement | LCH | Orange | 36 min |
| Dec 9, 5:56 PM CST | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 49 min |
| Dec 9, 3:35 AM CST | Gale Warning | LCH | 32 hr | |
| Dec 9, 3:35 AM CST | Small Craft Advisory | LCH | 44 hr | |
| Dec 9, 10:00 AM CST | Low Water Advisory | LCH | 26 hr | |
| Dec 9, 5:20 PM CST | Special Weather Statement | LCH | Vernon | 25 min |
| Dec 9, 5:35 PM CST | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 55 min |
Nearby
Wind Advisories in Louisiana, 2023Wind Advisories in Texas, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.